You may want to rethink your decision to give your child ibuprofen, according to a team of researchers led by Jason Misurac.
The Indiana University School of Medicine study screened data from over 1,000 children that had developed acute kidney injury (AKI). The study showed that about 2.7% of the children showed signs of NSAID associated injury.
While this isnâ€™t a huge percentage, it is a concern. Some of the damage is severe enough to cause permanent problems. In some cases, kidney function will need to be constantly monitored for years â€“ possibly the rest of the childrenâ€™s lives.
The children affected by the NSAIDS are rarely younger than five. It seems to be tweens that are hit the hardest. Youâ€™d think that it was caused by overdose, but that isnâ€™t the case, either. The amounts given were within the recommended ranges.
The damage seems most likely to occur when a child is dehydrated from vomiting,Â diarrhea, or just not drinking enough. If your child has had the flu and has not been drinking much, you may want to choose acetaminophen or another type of fever reducer. Save the ibuprofen for another time.
Misurac states that the study stresses the importance of understanding how ibuprofen and other NSAIDs affect the body. While you donâ€™t need to stress out over these numbers, it is always good to be aware of any potential side effects. Be sure to discuss any concerns that you have with your childâ€™s health care provider.
Source: News Medical